Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 26, 2009, 10:11 PM CDT for Grand Forks County, Traill County, North Dakota; Norman County, Polk County, Minnesota. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 10:11 PM CDT (03:11 UTC)
- Expired
- Jun 27, 2009, 9:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Norman County, MN, Polk County, MN, Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 35 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 1:00 AM CDT | FLASH FLOOD | 4 E Cummings, ND | FILEDS AND FARM ROADS WERE FLOODED ACORSS PORTIONS OFSTAVANGER...ERVIN...BELMONT AND BINGHAM TOWNSHIPS IN NORTHEAST TRAILL COUNTY. SEVERAL COUNTY ROADS WERE WASHED OUT OR BLOCKED BY FLOWING WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2632 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 270314 FFWFGF MNC107-119-NDC035-097-271400- /O.NEW.KFGF.FF.W.0015.090627T0314Z-090627T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1011 PM CDT FRI JUN 26 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... NORTHWESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... SOUTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 900 AM CDT SATURDAY * AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 4 INCHES OF RAIN HAD FALLEN THIS EVENING IN THE CUMMINGS... BUXTON...CLIMAX AND ELDRED AREAS OF THE CENTRAL RED RIVER VALLEY. ADDITIONAL THUNDERSTORMS ARE FORECAST TO MOVE INTO THESE AREAS OVERNIGHT. RAINFALL RATES OF UP TO 3 INCHES PER HOUR ARE POSSIBLE AS THESE THUNDERSTORMS PASS ACROSS THE AREA. * SOME LOCATIONS IN THE WARNING INCLUDE CROOKSTON...SHELLY... NIELSVILLE AND FISHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. && LAT...LON 4781 9702 4781 9651 4741 9680 4743 9717 $$ EWENS
1 follow-up statement
000 WGUS73 KFGF 270424 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1121 PM CDT FRI JUN 26 2009 MNC107-119-NDC035-097-271400- /O.CON.KFGF.FF.W.0015.000000T0000Z-090627T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORMAN MN-GRAND FORKS ND-TRAILL ND-POLK MN- 1121 PM CDT FRI JUN 26 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT SATURDAY FOR SOUTHWESTERN POLK...NORTHEASTERN TRAILL...SOUTHEASTERN GRAND FORKS AND NORTHWESTERN NORMAN COUNTIES... AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF 2 TO 4 INCHES OF RAIN HAD FALLEN IN THE CUMMINGS... NIELSVILLE...ELDRED AND CLIMAX AREAS OF THE CENTRAL RED RIVER VALLEY. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE OVERNIGHT. THIS WILL CAUSE RISES ON AREA RIVERS...CREEKS AND STREAMS. LOCAL COMMUNITY AND RURAL DRAINAGE SYSTEMS WILL BE OVERWHELMED AND OVERLAND FLOODING IS LIKELY AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. && LAT...LON 4781 9702 4781 9651 4741 9680 4743 9717 $$ EWENS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:58 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 26, 9:58 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
958 PM CDT FRI JUN 26 2009
.DISCUSSION...
CONVECTIVE ACTIVITY CONTINUES INTO THE EVENING...WITH THE MAIN SFC
BOUNDARY IN THE SOUTH CENTRAL PORTION OF THE STATE DOWN THROUGH
ABERDEEN. STILL A WIND SHIFT BOUNDARY FROM JMS UP THROUGH
ROSEAU...WITH HAS BEEN THE FOCUS OF SEVERAL FUNNELS REPORTED IN
THE CENTRAL VALLEY AREA THIS EVENING. MOST UNSTABLE AREA IN THE
CWA CURRENTLY IN SOUTHEASTERN NORTH DAKOTA...WHERE CAPES REMAIN
OVER 1500. TO THE NORTH...CONVECTIVE ACTIVITY IS DIMINISHING AND
SVR WATCH FOR NORTHERN COUNTIES ALONG MANITOBA BORDER WILL BE
ALLOWED TO EXPIRED AT 10 PM. WILL KEEP TORNADO WATCH THROUGH 12 AM
AS THERE ARE STILL SOME CELLS ALONG THE BORDER WITH CURRENT
WARNINGS...AND LOOKING FOR LLJ TO FURTHER INCREASE THROUGH THE
EVENING. NO CHANGE TO PRECIP...WITH HVY RAIN EXPECT TO CONTINUE
THROUGH THE MORNING AND FLOODING BEING THE CONCERN AFT MIDNIGHT.
&&
.AVIATION...
PREDOMINANTLY MVFR TO VFR WITH TEMPO CONDS OF IFR IN HEAVY RAIN
AND/OR THUNDERSTORMS. EXPECT CIGS TO BE MVFR BEHIND SFC
BOUNDARY...WITH VFR CONDS NOT EXPECTED UNTIL MID MORNING SATURDAY.
HEAVY RAIN AND REDUCED VISIBILITIES WILL BE A FLIGHT HAZARD
THROUGH AT LEAST 6 AM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR NDZ006>008-014>016-
024-026-054.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR MNZ004-007.
&&
SPEICHERHazardous weather outlook, Jun 26, 6:52 AM CDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT FRI JUN 26 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT FRI JUN 26 2009 ...FLASH FLOOD WATCH TONIGHT FOR THE DEVILS LAKE BASIN AND FAR NORTHERN RED RIVER VALLEY... ...RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON CONTINUING OVERNIGHT AS THE FRONT SHIFTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM DEVILS LAKE TO LANGDON BY THIS EVENING AND SHIFT SLOWLY EAST ACROSS EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA OVERNIGHT. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. IN ADDITION HEAVY RAIN WILL BE A THREAT MAINLY ACROSS THE DEVILS LAKE BASIN INTO THE FAR NORTHERN VALLEY WHERE RAINFALL AMOUNTS EXCEEDING TWO INCHES ARE POSSIBLE. ANOTHER POTENTIAL AREA FOR STRONG STORMS WILL BE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF RAIN AND THUNDERSTORMS WILL SHIFT EAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA MAINLY SATURDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS. VOELKER
In the hours before
Special weather statement, Jun 26, 8:45 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT FRI JUN 26 2009 MNZ001-002-013>015-NDZ027-030-270245- NORMAN MN-WEST POLK MN-EAST POLK MN-RED LAKE MN-PENNINGTON MN- GRAND FORKS ND-TRAILL ND- 845 PM CDT FRI JUN 26 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK COUNTY IN NORTHWEST MINNESOTA AND WESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA AND WESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA AND NORTHWESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA AND SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA AND EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 945 PM CDT AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND STORNG WINDS UP TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES EAST OF BYGLAND TO 2 MILES SOUTHWEST OF HILLSBORO...MOVING TO THE EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR... HILLSBORO AND FISHER AT 850 PM CDT...ELDRED...CLIMAX AND NIELSVILLE AT 900 PM CDT...CROOKSTON...HALSTAD AND SHELLY AT 910 PM CDT... GREENVIEW AT 920 PM CDT... INTERSTATE 29 BETWEEN MILE MARKERS 101 AND 104... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4816 9585 4730 9672 4738 9726 4816 9686 TIME...MOT...LOC 0144Z 285DEG 25KT 4782 9688 4738 9710 DK/JK
Local storm report, Jun 26, 8:49 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FUNNEL CLOUD 10 SE CROOKSTON 47.67N 96.45W
06/26/2009 POLK MN TRAINED SPOTTER
PERSISTENT WALL CLOUD WITH BRIEF FUNNEL.
&&
WBARRETTLocal storm report, Jun 26, 8:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
857 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM FLASH FLOOD GRAND FORKS 47.92N 97.07W
06/26/2009 GRAND FORKS ND TRAINED SPOTTER
UNIVERSITY AVENUE FROM WASHINGTON TO 20TH STREET FLOODED
TO APPROXIMATELY 18 INCHES. WATER UP ONTO BERMS.
&&
EWENSLocal storm report, Jun 26, 8:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM FLASH FLOOD GRAND FORKS 47.92N 97.07W
06/26/2009 GRAND FORKS ND TRAINED SPOTTER
UNIVERSITY AVENUE FROM COLUMBIA ROAD TO 20TH STREET
FLOODED TO APPROXIMATELY 18 INCHES. WATER UP ONTO BERMS.
&&
WBARRETTLocal storm report, Jun 26, 9:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 5 N HILLSBORO 47.48N 97.06W
06/26/2009 TRAILL ND LAW ENFORCEMENT
SEMI TRACTOR AND TRAILER BLOWN OFF I-29 NORTH OF
HILLSBORO... EXACT LOCATION UNKNOWN AT THIS TIME.
&&
WBARRETTSpecial weather statement, Jun 26, 10:01 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1001 PM CDT FRI JUN 26 2009
MNZ001-002-015-NDZ027-030-270400-
NORMAN MN-WEST POLK MN-EAST POLK MN-GRAND FORKS ND-TRAILL ND-
1001 PM CDT FRI JUN 26 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POLK COUNTY IN
NORTHWEST MINNESOTA AND NORMAN COUNTY IN NORTHWEST MINNESOTA AND
EXTREME SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA AND
NORTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...
UNTIL 1100 PM CDT
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL
AND WIND GUSTS TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF CLIMAX TO 6 MILES NORTHWEST OF
LOCKHART TO 5 MILES EAST OF ADA...MOVING TO THE NORTHEAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
CLIMAX...BELTRAMI AND GARY AT 1010 PM CDT...ELDRED...GREENVIEW AND
FLAMING AT 1020 PM CDT...FERTILE...HAROLD AND MELVIN AT 1030 PM
CDT...CROOKSTON AT 1040 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4783 9665 4768 9628 4752 9608 4719 9641
4744 9674 4756 9715
TIME...MOT...LOC 0301Z 232DEG 27KT 4758 9692 4750 9663
4731 9639
DKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Flash Flood Warning | FGF | Grand Forks, Nelson | 14 hr |
| Jun 26, 7:45 PM CDT | Tornado Warning | FGF | Grand Forks, Steele, Traill | 60 min |
| Jun 26, 8:45 PM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Jun 26, 9:06 PM CDT | Tornado Warning | FGF | Traill | 54 min |
| Jun 26, 9:32 PM CDT | Flash Flood Warning | FGF | Benson, Eddy, Nelson, Ramsey, Towner, Walsh | 11 hr |
| Jun 26, 9:52 PM CDT | River Flood Warning | FGF | Walsh | 5 days |
| Jun 27, 7:04 AM CDT | Areal Flood Warning | FGF | Cavalier, Towner | 5 hr |
| Jun 27, 7:55 AM CDT | Areal Flood Warning | FGF | Nelson, Walsh | 3 days |
| Jun 27, 8:53 AM CDT | Areal Flood Warning | FGF | Grand Forks, Traill | 3 days |
| Jun 27, 10:10 AM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 26 hr |
| Jun 27, 10:33 AM CDT | River Flood Warning | FGF | Grand Forks | 5 days |
| Jun 27, 10:33 AM CDT | River Flood Warning | FGF | Grand Forks, Walsh | 6 days |
| Jun 27, 11:47 AM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 24 hr |
| Jun 27, 1:24 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 51 min |
| Jun 27, 2:39 PM CDT | Special Weather Statement | FGF | Walsh | 21 min |
| Jun 27, 2:47 PM CDT | Tornado Warning | FGF | Towner | 28 min |
| Jun 27, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Towner | 53 min |
| Jun 27, 4:20 PM CDT | Special Weather Statement | FGF | Nelson | 55 min |
| Jun 27, 4:33 PM CDT | River Flood Warning | FGF | Richland | 4 days |
| Jun 27, 6:39 PM CDT | Special Weather Statement | FGF | Cass | 51 min |
| Jun 26, 8:51 PM CDT | Tornado Warning | FGF | Polk | 39 min |
| Jun 26, 10:01 PM CDT | Special Weather Statement | FGF | Norman | 59 min |
| Jun 27, 9:57 AM CDT | River Flood Warning | FGF | Kittson | 6 days |
Nearby
Flash Flood Warnings in North Dakota, 2009Flash Flood Warnings in Minnesota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.